Quoting kellbell80:" Ablify is one of those drugs, its short term, in the long run it wouldnt even phase him.
I just did a little research, my aunt has MS and CP and they won't let her take a certain meds for fear the side effects could cause more damage and of course they will get sued. So I just found this about abilify, and may be the reason they chose to take him off .(LONG TERM) "The use of Abilify has also been linked to side effects such as irregular heartbeat, difficulty breathing or swallowing, muscle stiffness and tightening of the neck muscles."
With this being the outcome of long term use it could become a problem for him rather than a fix. I would still have your mom ask about similar medication that would help with his depression.
My mom takes care of my Aunt full time and it is stressful and hard and she is mentally unstable at this point to the point of paranoia, and they will not prescribe her anything for it because they can't find a physical reason as to why she acts this way. It is a lot to handle so hopefully they can find something long term that works. GOOD LUCK!